Nebraska, 2023Hail and Damaging Wind in Nebraska, July 24, 2023
July 24, 2023 · NWS FSD · 2 events in 1 county or zone
A weak wave produced a brief enhancement in mid-level warm advection, and with around 1000 J/kg elevated CAPE and marginal shear, a few storms developed with broad rotation and resulted in spotty large hail and damaging wind gusts.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A weak wave produced a brief enhancement in mid-level warm advection, and with around 1000 J/kg elevated CAPE and marginal shear, a few storms developed with broad rotation and resulted in spotty large hail and damaging wind gusts.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at Jul 23, 9:00 PM CST, 5 hours 18 minutes earlier.
Area forecast discussion, Jul 23, 9:00 PM CST, 5 hours 18 minutes before
AREA FORECAST DISCUSSION
National Weather Service Sioux Falls SD
1000 PM CDT Sun Jul 23 2023
.SHORT TERM...(This Evening through Monday)
Issued at 214 PM CDT Sun Jul 23 2023
Showers and thunderstorms will again be possible this evening, but
there is a better chance for late night and early Monday morning
storms. Late this afternoon into the early evening an isolated
stronger storm will be possible near and west of the Missouri River.
If a storm could develop in this environment, 1500-2000 J/kg of CAPE
and 30-40 knots of shear could support an isolated supercell. After
this diurnally driven threat, a shortwave in northwest flow aloft
will help drive some stronger warm air advection in the low to mid
levels. It will try to initially focus near the James River from
about 3-9z but may fight a little capping. If enough moisture can
move in around 800-700mb, then about 1000 J/kg of elevated CAPE will
be available with some moderate shear so isolated hail will be
possible, possibly to quarters or half dollars. Later tonight into
Monday morning, from about 9z to 15z, this forcing will spread east
to around and east of I-29. With moderate instability and shear
scattered strong to severe storms are expected with half dollar hail
the main threat.Some drier air in the sub cloud layer could support
stronger wind gusts as well but confidence a little lower.
Monday late morning into the afternoon looks to have plenty of
lingering instability but strong capping should prevent any
development. Otherwise most locations should see highs in the 90s.
.LONG TERM...(Monday Night through Sunday)
Issued at 214 PM CDT Sun Jul 23 2023
Monday night should prove to be mainly quiet as weak mid level
ridging builds into the area. Lows mainly in the mid and upper 60s.
Tuesday will see a shortwave approach from the west but at least
during the day a strong capping inversion should keep convective
activity at bay. Will add a small chance in central SD where the cap
will be weakest. Temperatures will be very warm, especially west of I-
29 where mid and upper 90s are expected. Near and east of I-29upper
80s to lower 90s are expected.
As the shortwave moves through Tuesday night a small chance for
storms is needed. Maybe an isolated severe storm. Otherwise very
warm with lows in the mid and upper 60s.
Ridging aloft continues to remain entrenched across the Central and
Southern Plains Wednesday into Thursday with stronger westerly jet
energy just north of the area. This should continue to bring the
potential for isolated to scattered thunderstorms along with hot
conditions. Right now the better chance for storms appears to be
Thursday and Thursday night. Wednesday and Thursday should also be a
couple of the hottest days with the best chance for heat advisory
criteria being met. Highs mostly 90s with lows upper 60s to lower
70s.
Not much changes for Friday into Sunday as the pattern continues to
support weak energy moving through the faster flow just north of the
area. Highs generally mid 80s to mid 90s with spotty chances for
showers and storms.
&&
.AVIATION...(For the 06Z TAFS through 06Z Monday Night)
Issued at 1000 PM CDT Sun Jul 23 2023
Confidence continues to increase in overnight thunderstorm
development. Have now included VCTS in all TAF sites TAFs. The
location for storms tonight looks to be mainly between the James
River Valley and I-29. This places the bulk of the storms between
TAF sites rather than directly over any individual terminal. This
may change but for now do not have any TEMPO groups. Should see
storms develop after 1 am and continue through the rest of the
overnight hours. After storms move out early tomorrow morning, VFR
conditions will take over with light southerly winds slowly
turning easterly throughout the afternoon and evening hours.
&&
.FSD WATCHES/WARNINGS/ADVISORIES...
SD...None.
MN...None.
IA...None.
NE...None.
&&
SHORT TERM...08
LONG TERM...08
AVIATION...Meyers
Hazardous weather outlook, Jul 23, 7:52 PM CST, 6 hours 26 minutes before
Hazardous Weather Outlook
National Weather Service Sioux Falls SD
852 PM CDT Sun Jul 23 2023
IAZ001-012-020-031-NEZ013-014-SDZ038-039-050-052>055-057>071-250200-
Lyon-Sioux-Plymouth-Woodbury-Dixon-Dakota-Beadle-Kingsbury-Gregory-
Jerauld-Sanborn-Miner-Lake-Brule-Aurora-Davison-Hanson-McCook-
Minnehaha-Charles Mix-Douglas-Hutchinson-Turner-Lincoln-Bon Homme-
Yankton-Clay-Union-
852 PM CDT Sun Jul 23 2023
This Hazardous Weather Outlook is for northwest Iowa, west central
Iowa, northeast Nebraska, central South Dakota, east central South
Dakota, south central South Dakota and southeast South Dakota.
.DAY ONE...Tonight.
Scattered thunderstorms are expected tonight into early tomorrow
morning, mainly along and west of I-29. Some of these storms may be
strong to severe with large hail up to golf ball size and damaging
winds to 60 mph being the primary hazards.
.DAYS TWO THROUGH SEVEN...Monday through Saturday.
Heat builds east across the region today through much of next
week. Heat indices may top 100 degrees, with the better chances
Tuesday through Thursday. Prepare now to ensure you are ready for
the combination of dangerous heat and humidity.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will likely be needed.
IAZ002-003-013-014-021-022-032-MNZ071-072-080-081-089-090-097-098-
SDZ040-056-250200-
Osceola-Dickinson-O'Brien-Clay-Cherokee-Buena Vista-Ida-Lincoln-Lyon-
Murray-Cottonwood-Nobles-Jackson-Pipestone-Rock-Brookings-Moody-
852 PM CDT Sun Jul 23 2023
This Hazardous Weather Outlook is for northwest Iowa, west central
Iowa, southwest Minnesota and east central South Dakota.
.DAY ONE...Tonight.
Isolated showers and storms are possible tonight into tomorrow
morning. Should a storm form, it may have the potential to produce
hail up to the size of quarters.
.DAYS TWO THROUGH SEVEN...Monday through Saturday.
Highs in the 90s are likely, especially Tuesday into Thursday,
with heat indices possibly topping 100 degrees. Prepare now to
ensure you are ready for the combination of dangerous heat and
humidity.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
In the hours before
Local storm report, Jul 24, 1:29 AM CST, 49 minutes before
Preliminary Local Storm Report
National Weather Service Sioux Falls SD
229 AM CDT Mon Jul 24 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0217 AM Hail 2 NNE Tyndall 43.02N 97.84W
07/24/2023 E1.75 inch Bon Homme SD Trained Spotter
&&
PSThunderstorm Wind, Dixon
- When
- July 24, 2:18 AM CST to 2:21 AM CST
- Where
- Dixon County, 1.23 mi NW of Concord
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Public
- Coordinates
- 42.390, -97.000
Small tree limbs of 1 to 3 inches in diameter were broken off by thunderstorm wind gusts.
Hail, Dixon
- When
- July 24, 2:25 AM CST to 2:27 AM CST
- Where
- Dixon County, 4.62 mi SSE of Concord
- Measured
- 0.75 in hail
- Reported by
- Public
- Coordinates
- 42.320, -96.940
In addition to dime to penny size hail, wind gusts of 50 to 55 mph stripped leaves from trees and broke a few smaller branches.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hail and Damaging Winds in New York, July 24, 20231 death · 2 injured · $186,000 · 87 kt wind · 23 events
- Tornado and Damaging Wind in Missouri, July 24, 20232 injured · $400,000 · EF2 · 2 events
- Rip Current in Florida, July 24, 20231 death · 1 event
- Wildfire in Washington, July 24 to 28, 2023$358,000 · 1 event
- Damaging Winds in Wyoming, July 24, 2023$250,000 · 54 kt wind · 2 events
- Flooding and Hail in Ohio, July 24, 2023$43,000 · 1.75 in hail · 29 events
- Damaging Wind in Arizona, July 24, 2023$125,000 · 61 kt wind · 1 event
- Flood and Hail in Pennsylvania, July 24 to 25, 2023$63,000 · 1 in hail · 7 events
- Flash Flooding and Hail in Kentucky, July 24, 2023$49,000 · 1.75 in hail · 10 events
- Flash Flood in New York, July 24, 2023$75,000 · 1 event
- Hail and Damaging Winds in Indiana, July 24, 2023$52,000 · 1.5 in hail · 7 events
- Hail and Damaging Winds in New York, July 24, 2023$45,000 · 1.25 in hail · 6 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1124368, 1124365.